Alert archive / New York / Small Craft Advisories in 2011
Small Craft Advisory 114, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Dec 31, 2011, 10:20 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2011, 10:20 AM EST (15:20 UTC)
- Expired
- Dec 31, 2011, 9:00 PM EST
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted, in the capitals the NWS used until 2016.
175 WHUS71 KBUF 311520 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1020 AM EST SAT DEC 31 2011 LEZ040-041-312330- /O.NEW.KBUF.SC.Y.0114.111231T1520Z-120101T0200Z/ /O.CON.KBUF.GL.A.0010.120101T1800Z-120103T0000Z/ LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 1020 AM EST SAT DEC 31 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EST THIS EVENING. * WINDS...SOUTHWEST 15 TO 20 KNOTS THIS AFTERNOON AND EARLY EVENING. SOUTHWEST TO 40 KNOTS SUNDAY AFTERNOON AND NIGHT. * WAVES...3 TO 5 FEET THIS AFTERNOON AND EARLY EVENING. 12 TO 16 FEET SUNDAY AFTERNOON AND NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ LOZ042>045-062>065-312330- /O.CON.KBUF.GL.A.0010.120101T1800Z-120103T0000Z/ LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 1020 AM EST SAT DEC 31 2011 ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING... * WINDS...SOUTHWEST TO 40 KNOTS. * WAVES...12 TO 16 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ HITCHCOCK
1 follow-up statement
334 WHUS71 KBUF 312059 MWWBUF URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 359 PM EST SAT DEC 31 2011 LEZ040-041-010500- /O.CON.KBUF.SC.Y.0114.000000T0000Z-120101T0200Z/ /O.UPG.KBUF.GL.A.0010.120101T1800Z-120103T0000Z/ /O.NEW.KBUF.GL.W.0017.120101T1600Z-120102T2100Z/ LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 359 PM EST SAT DEC 31 2011 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING... ...GALE WARNING IN EFFECT FROM 11 AM SUNDAY TO 4 PM EST MONDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 11 AM SUNDAY TO 4 PM EST MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTHWEST 10 TO 20 KNOTS THIS EVENING...BECOMING SOUTH 10 KNOTS OR LESS AFTER MIDNIGHT . ON SUNDAY...SOUTH WINDS 25 KNOTS INCREASING TO SOUTHWEST GALES TO 40 KNOTS SUNDAY AFTERNOON. * WAVES...2 TO 4 FEET SUBSIDING TO 2 FEET OR LESS TONIGHT. ON SUNDAY...WAVES 2 TO 4 FEET BUILDING TO 9 TO 12 FEET SUNDAY AFTERNOON...THEN 13 TO 17 FEET SUNDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ LOZ042-062-010500- /O.UPG.KBUF.GL.A.0010.120101T1800Z-120103T0000Z/ /O.NEW.KBUF.GL.W.0017.120101T1800Z-120102T2100Z/ LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- 359 PM EST SAT DEC 31 2011 ...GALE WARNING IN EFFECT FROM 1 PM SUNDAY TO 4 PM EST MONDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 1 PM SUNDAY TO 4 PM EST MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTH WIND 25 KNOTS BECOMING SOUTHWEST GALES TO 40 KNOTS BY SUNDAY EVENING. * WAVES...2 TO 4 FEET BUILDING TO 6 TO 9 FEET BY SUNDAY EVENING...THEN 10 TO 14 FEET SUNDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LOZ043>045-063>065-010500- /O.UPG.KBUF.GL.A.0010.120101T1800Z-120103T0000Z/ /O.NEW.KBUF.GL.W.0017.120101T2200Z-120102T2100Z/ LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 359 PM EST SAT DEC 31 2011 ...GALE WARNING IN EFFECT FROM 5 PM SUNDAY TO 4 PM EST MONDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 5 PM SUNDAY TO 4 PM EST MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTH 25 KNOTS SUNDAY AFTERNOON INCREASING TO SOUTHWEST GALES TO 40 KNOTS SUNDAY EVENING. * WAVES...2 TO 4 FEET SUNDAY AFTERNOON BUILDING TO 11 TO 14 FEET SUNDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LEZ020-010500- /O.NEW.KBUF.GL.W.0017.120101T1600Z-120102T2100Z/ UPPER NIAGARA RIVER AND BUFFALO HARBOR- 359 PM EST SAT DEC 31 2011 ...GALE WARNING IN EFFECT FROM 11 AM SUNDAY TO 4 PM EST MONDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 11 AM SUNDAY TO 4 PM EST MONDAY. * WINDS...SOUTH WIND 25 KNOTS BECOMING SOUTHWEST GALES TO 35 KNOTS SUNDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LOZ030-010500- /O.NEW.KBUF.GL.W.0017.120101T1800Z-120102T1500Z/ LOWER NIAGARA RIVER- 359 PM EST SAT DEC 31 2011 ...GALE WARNING IN EFFECT FROM 1 PM SUNDAY TO 10 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 1 PM SUNDAY TO 10 AM EST MONDAY. * WINDS...SOUTH 25 KNOTS BECOMING SOUTHWEST GALES TO 35 KNOTS BY SUNDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 31, 6:53 AM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Dec 31, 6:53 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
653 AM EST SAT DEC 31 2011
.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS LAKE ONTARIO TODAY...KEEPING OUR
REGION ON THE WARM SIDE WITH SCATTERED RAIN SHOWERS...WITH A LITTLE
FREEZING RAIN LINGERING DURING THE MORNING HOURS ACROSS PORTIONS OF
THE NORTH COUNTRY. A VIGOROUS TROUGH WILL THEN DIG ACROSS THE UPPER
GREAT LAKES TONIGHT...BEFORE PUSHING A POWERFUL COLD FRONT ACROSS
THE AREA ON NEW YEARS DAY. THIS WILL SET THE STAGE FOR WINDY AND
MUCH COLDER CONDITIONS FOR NEW YEARS NIGHT THROUGH TUESDAY WITH
WIDESPREAD ACCUMULATING LAKE SNOWS. THE LAKE SNOW BELTS EAST AND
SOUTHEAST OF BOTH LAKES COULD RECEIVE SIGNIFICANT LAKE SNOWS.
&&
.NEAR TERM /THROUGH TONIGHT/...
08Z SURFACE ANALYSIS PLACED THE 1002 MB SURFACE LOW JUST NORTH OF
DETROIT NEAR PORT HURON...WITH A PSEUDO WARM FRONT ELONGATED
ALONG THE SOUTH SHORE OF LAKE ONTARIO INTO THE NORTH COUNTY.
SURFACE OBSERVATIONS SHOWED TEMPERATURES WELL ABOVE FREEZING SOUTH
OF THE BOUNDARY WITH BELOW FREEZING TEMPERATURES HOLDING FIRM DOWN
THE SAINT LAWRENCE VALLEY INTO NORTHERN JEFFERSON AND NORTHERN
LEWIS COUNTIES...INCLUDING WATERTOWN WHICH WAS AT 27F...ALTHOUGH
FORT DRUM WAS AT 39F. THE NORTHEAST DRAINAGE WIND IS MAKING ALL
THE DIFFERENCE HERE. REGIONAL RADAR SHOWING BATCH OF PRECIPITATION
PUSHING NORTHEAST THROUGH THE FINGER LAKES TOWARD THE NORTH COUNTRY.
BRIGHT BANDING MAKING THIS AREA OF PRECIPITATION LOOK MORE
IMPRESSIVE THAN IT REALLY IS WITH GROUND TRUTH SUGGESTING THIS
PRECIPITATION IS QUITE LIGHT. THIS LIGHT PRECIPITATION WILL
CONTINUE TO KEEP THE THREAT FOR FREEZING RAIN IN ACROSS THE NORTH
COUNTRY EARLY THIS MORNING. THEREFORE WILL KEEP FREEZING RAIN
ADVISORY IN PLACE. ONCE THE WARM FRONT LIFTS NORTH OF THE AREA...
SURFACE TEMPERATURES WILL IMMEDIATELY RISE SOME 5-10 DEGREES AND
THE FREEZING RAIN THREAT WILL END ACCORDINGLY.
ANOTHER BATCH OF PRECIPITATION WILL ROTATE ACROSS THE REGION THIS
MORNING AHEAD OF AN UPPER SHORTWAVE AND MAIN SURFACE WARM FRONT
CURRENTLY ACROSS NORTHEAST OHIO. ADDITIONAL SCATTERED ACTIVITY
WILL PERSIST INTO THE AFTERNOON WITHIN THE WARM SECTOR. ANOTHER
RATHER MILD DAY IN STORE WITH MOST HIGHS IN THE LOWER TO MID
40S...BUT MAYBE HOLDING IN THE 30S ACROSS THE NORTH COUNTRY.
DRIER AIR WILL MOVE IN TONIGHT AS HIGH PRESSURE NOSES INTO THE
REGION WITH DRY CONDITIONS EXPECTED FOR ANY OUTSIDE ACTIVITIES.
TEMPERATURES WILL DROP OFF A BIT THIS EVENING AND LIKELY REACH THEIR
COOLEST BY MIDNIGHT IN THE LOWER TO MID 30S...BEFORE REMAINING
STEADY OR SLOWLY RISING AS WARM AIR ADVECTION STRENGTHENS.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
SUNDAY EVENING THROUGH MONDAY WILL BE CHARACTERIZED AS TURNING
RAPIDLY COLDER AND CONTINUING WINDY TO GUSTY. IT WILL BE ESPECIALLY
WINDY ACROSS THE NIAGARA FRONTIER...WITH GUSTS OF 45 TO 50 MPH
LIKELY FROM THE HILLS WEST OF THE GENESEE VALLEY TO THE SHORES OF
LAKES ERIE AND ONTARIO. ALSO EXPECT GUSTY WINDS OF 35 TO 40 MPH
ALONG THE LAKE ONTARIO SHORE FROM ROCHESTER TO OSWEGO AND INLAND TO
THE WESTERN TUG HILL AND HEAD OF THE SAINT LAWRENCE VALLEY.
IN ADDITION TO THE WINDS...CONDITIONS WILL BECOME MORE FAVORABLE FOR
LAKE EFFECT SNOW AS TEMPERATURES DROP SUNDAY NIGHT. WHILE THERE IS
HIGH CONFIDENCE IN SOME LAKE EFFECT SNOW...THE EXACT LOCATION OF THE
HEAVIEST SNOW AND THE SNOW AMOUNTS REMAIN QUITE UNCERTAIN. THE WIND
DIRECTION IS FAVORABLE FOR LAKE EFFECT TO THE NORTHEAST OF LAKE ERIE
BUT STRONG WINDS WILL DISRUPT ORGANIZED BANDS. THE HIGHER WINDS WILL
ALSO EXTEND ANY LAKE SNOWS FROM LAKE ERIE WELL INLAND AND MAT BECOME
ONE CONTINUOUS BAND FROM METRO BUFFALO TO NEAR ROCHESTER AND ONWARD
TO WATERTOWN.
LAKE INDUCED INSTABILITY WILL BE LIMITED EARLY WITH 850 MB TEMPS
INITIALLY ONLY -8C TO -10C DURING SUNDAY NIGHT...DROPPING TO -12C BY
MONDAY AFTERNOON AND FURTHER TO NEAR -20C BY MONDAY EVENING. WHILE
THIS IS UNSTABLE...THERE IS SOME CONCERN STRONG WINDS WILL LIMIT THE
FORMATION OF A DISCRETE AND INTENSE BAND. EVEN WITH THE MODEST
LAKE/850MB TEMPS DIFFERENCE OF AROUND 15C...THERE IS SUFFICIENT
DEPTH TO THE EQUILIBRIUM LEVEL AROUND 9K-10KFT TO DEVELOP SOME
HEAVIER SNOWBURSTS WITHIN THE MAIN BAND OF LAKE EFFECT. COLD
SEASON ANALOGS FROM ST LOUIS UNIVERSITY /CIPS/ GIVE INDICATIONS
THAT THIS PATTERN IS SIMILAR TO SEVERAL SYSTEMS OF THE PAST WHICH
PRODUCED LAKE SNOWS RANGING FROM A FOOT TO TWO FEET IN THE FAVORED
LAKE SNOW REGIONS OF THE TUG HILL AND CHAUT RIDGE.
EXPECT LAKE SNOWS TO BE SLOW TO DEVELOP EARLY SUNDAY EVENING...BUT
AS TEMPERATURES DROP EXPECT A BAND TO ALONG BOTH THE NORTH AND SOUTH
SHORES OF LAKE ERIE AND CONVERGE BUFFALO AND THE NEAR SOUTHTOWNS...
EXTENDING WELL INLAND AS PREVIOUSLY MENTIONED. LAKE SNOWS WILL
INTENSIFY AND SHIFT SOUTH TO WESTERN PORTIONS OF THE SOUTHERN TIER
ON MONDAY...AS WINDS BECOME MORE WESTERLY AND 850MB TEMPS FALL
THROUGH THE MINUS TEENS CELSIUS.
A SIMILAR STORY WILL PLAY OUT ENE OF LAKE ONTARIO. LAKE
SNOWS SHOULD DEVELOP SUNDAY EVENING...INTENSIFYING MONDAY AS WINDS
BECOME MORE WESTERLY WITH A LONGER FETCH...AND AS 850 TEMPERATURES
DROP. EXPECT UPSLOPING TO PLAY A ROLE...ESPECIALLY HERE...WHERE
DRAMATIC RISES IN ELEVATION ON THE TUG HILL SHOULD ENHANCE LIFT WITH
JEFFERSON...LEWIS...AND NORTHERN OSWEGO MOST PRONE FOR HEAVY SNOWS.
SNOW AMOUNTS WILL DEPEND ON THE DEPEND ON THE DETAILS...WHICH WILL
BECOME MORE CERTAIN WITH TIME. FOR THE LOCATIONS DISCUSSED...THERE
IS A POTENTIAL FOR HEAVY SNOWS...HOWEVER SIGNIFICANT UNCERTAINTY
REMAINS ON EXACT AMOUNTS. THIS IS A HIGH CONFIDENCE IN WINDY
CONDITIONS DURING THIS PERIOD...WHICH WILL IMPACT ALL
AREAS...ESPECIALLY THOSE WITH SNOW ONGOING.
DURING MONDAY NIGHT AND TUESDAY THE ARCTIC BOUNDARY IS FORECAST TO
PUSH SOUTH ACROSS WESTERN NEW YORK WITH 850MB TEMPS FALLING TO -20C
OR COLDER. THIS WILL INCREASE LAKE INDUCED INSTABILITY...AND LIKELY
WILL BRING WIDESPREAD BUT DISORGANIZED LAKE EFFECT SNOW FROM LAKE
ONTARIO AND ALONG THE CHAUTAUQUA RIDGE ACROSS THE SOUTHERN TIER.
UPSTREAM CONNECTIONS TO LAKE HURON AND GEORGIAN BAY WILL ENHANCE
PARTS OF THE LAKE SNOWS FROM EACH OF OUR NEARBY LAKES. LAKE SNOWS
WILL CONTINUE TUESDAY...AND WHILE ACCUMULATIONS WILL VARY...IT WILL
BE BITTERLY COLD ACROSS THE REGION...WITH DAYTIME HIGHS IN THE TEENS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE UPPER LEVEL TROF AND ASSOCIATED SURFACE LOW WILL FINALLY START
EXIT EAST INTO THE CANADIAN MARITIMES TUESDAY NIGHT. SNOW SHOWERS
WILL LIKELY PERSIST THROUGH THE EVENING HOURS...DIMINISHING WITH THE
WIND SHIFT LATE TUESDAY NIGHT.
AFTER THIS...SURFACE HIGH PRESSURE WILL CROSS THE REGION...BUT THIS
WILL QUICKLY BE FOLLOWED BY ANOTHER SHORTWAVE LATER IN THE DAY
WEDNESDAY. 12Z RUNS OF THE GFS/EUROPEAN/GGEM ARE IN GOOD AGREEMENT
ON THIS...AND WITH TEMPERATURES ALOFT STILL COLD AHEAD OF THIS
SHORTWAVE...ANOTHER ROUND OF LAKE EFFECT SNOW SHOWERS IS A GOOD
POSSIBILITY NE OF THE LAKES. ITS STILL TOO EARLY TO PIN DOWN
LOCATIONS...BUT WITH ANY SIGNIFICANT SNOWS LIKELY TO BE SHORT
LIVED...AS THE SHORTWAVE SHOULD REMAIN OPEN AND PROGRESSIVE.
THIS UPPER TROF WILL LIFT AND EXIT EAST...WITH A DIMINISHING CHANCE
FOR PRECIPITATION BY FRIDAY. WHILE TEMPERATURES WILL START THE
PERIOD MUCH BELOW NORMAL...THEY WILL MODERATE TO NEAR NORMAL BY
FRIDAY.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
MVFR TO IFR CIGS WILL REMAIN IN PLACE THROUGH AT LEAST MIDDAY...WITH
ONLY SLOW IMPROVEMENT EXPECTED DURING THE MID AND LATE AFTERNOON.
THOUGH A FEW PERIODS OF VFR FLIGHT CATEGORIES ARE POSSIBLE A
LINGERING POOL OF MOISTURE NEAR THE SURFACE WILL LIKELY MAINTAIN
MVFR OR LOWER CIGS RIGHT THROUGH THE END OF THE TAF PERIOD. AN
UPPER LEVEL RIDGE WILL PASS OVER THE REGION THIS AND WITH THIN
MOISTURE BELOW A SUBSIDENCE INVERSION EXPECT MVFR CIGS TO LINGER
RIGHT THROUGH THE END OF THE 12Z TAF PACKAGE.
OUTLOOK...
SUNDAY...VFR WITH A CHANCE OF PM RAIN SHOWERS. WINDY.
SUNDAY NIGHT AND MONDAY...MVFR/IFR WITH LAKE SNOWS. VERY WINDY.
TUESDAY...VFR TO MVFR WITH SCATTERED LAKE SNOW SHOWERS.
WEDNESDAY...MAINLY VFR.
&&
.MARINE...
LOW PRESSURE NEAR DETROIT WILL TRACK EAST ACROSS LAKE ONTARIO
TODAY...PRODUCING MODERATE SOUTHWESTERLIES...WITH CONDITIONS
REMAINING BELOW SMALL CRAFT ADVISORY CRITERIA. GENERALLY LIGHT WINDS
WILL REMAIN IN PLACE TONIGHT WITH HIGH PRESSURE PASSING OVER THE
EASTERN LAKES.
A DEEP TROUGH WILL DIG ACROSS THE GREAT LAKES REGION ON NEW YEARS
DAY WITH A POWERFUL COLD FRONT USHERING IN GALE FORCE WINDS LATE NEW
YEARS DAY THROUGH AT LEAST NEW YEARS NIGHT. A GALE WATCH REMAINS IN
PLACE. THE POTENTIAL EXISTS FOR STORM FORCE GUSTS.
NOTE: THE MONTREAL TO LAKE ONTARIO PORTION OF THE ST LAWRENCE SEAWAY
IS NOW 'CLOSED' FOR NAVIGATION. FORECASTS FOR THIS WATERWAY HAVE
ENDED...AND WILL RESUME WITH THE OPENING OF THE SEAWAY IN THE SPRING.
&&
.CLIMATE...
THROUGH DECEMBER 29TH TOTAL SNOWFALL TO START THE 2011-12 SEASON
ARE:
BUFFALO 3.8 INCHES
ROCHESTER 5.2 INCHES
WITH THIS NEAR RECORD LOW SNOWFALL THUS FAR FOR THE WINTER OF
2011-12 WE COMPARED OTHER SUCH SLOW STARTS TO WINTERS TO THEIR
ANNUAL SNOWFALL TOTALS. THE 30-YEAR NORMALS PLACE DECEMBER AS THE
SNOWIEST MONTH IN BUFFALO...AND JANUARY FOR ROCHESTER. THE TABLE
BELOW CONTAINS THE LEAST AMOUNT OF SNOW TO START THE WINTER SEASON
THROUGH THE END OF THE YEAR...ALONG WITH THE RESPECTIVE ANNUAL (JULY
THROUGH JUNE) SNOWFALL TOTAL.
BUFFALO
RANK YEAR SNOW FALL ANNUAL TOTAL
THROUGH (INCHES)
END OF YEAR
(INCHES)
1 1896 3.6 50.2
2 1931 3.8 49.6
3 1918 5.8 25.0
4 1923 6.4 46.7
5 1888 7.0 67.3
6 1891 8.0 80.9
7 1948 8.2 40.1
8 1994 8.7 74.6
9 1889 9.1 22.4
10 1939 9.2 83.6
***NORMAL THROUGH THE END OF THE YEAR: 36.2***
***1981-2010 CLIMATOLOGICAL NORMAL ANNUAL TOTAL IS 94.7***
ROCHESTER
RANK YEAR SNOW FALL ANNUAL TOTAL
THROUGH (INCHES)
END OF YEAR
(INCHES)
1 1939 2.7 54.5
2 2006 5.2 107.2
3 1931 5.9 75.7
4 1941 6.1 66.3
5 2001 7.2 58.1
6 1952 7.5 41.7
7 1940 7.9 73.7
8 1932 9.1 29.2
9 1998 10.2 111.6
10 1943 10.3 46.1
***NORMAL THROUGH THE END OF THE YEAR: 29.2***
***1981-2010 CLIMATOLOGICAL NORMAL ANNUAL TOTAL IS 99.5***
SNOWFALL RECORDS GO BACK TO THE WINTER OF 1884-85.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FREEZING RAIN ADVISORY UNTIL 10 AM EST THIS MORNING FOR NYZ007-
008.
MARINE...GALE WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING FOR
LEZ040-041.
GALE WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
EVENING FOR LOZ042>045-062>065.
&&
SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...WCH
LONG TERM...APFFEL
AVIATION...TMA
MARINE...TMA
CLIMATE...THOMASHazardous weather outlook, Dec 31, 9:44 AM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 944 AM EST SAT DEC 31 2011 NYZ001-002-010-011-011445- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE- 944 AM EST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD FRONT WILL CROSS WESTERN NEW YORK ON NEW YEARS DAY. THIS WILL BRING WINDY CONDITIONS TO THE NIAGARA FRONTIER SUNDAY AFTERNOON WHICH WILL LAST THROUGH MONDAY. WIND GUSTS IN EXCESS OF 45 MPH DURING THIS PERIOD ARE LIKELY. SCATTERED LAKE EFFECT SNOW SHOWERS WILL BECOME MORE WIDESPREAD THROUGH MONDAY...WITH SIGNIFICANT ACCUMULATIONS POSSIBLE MONDAY NIGHT AND TUESDAY. BITTERLY COLD TEMPERATURES AND AREAS OF BLOWING AND DRIVING SNOW ARE ALSO POSSIBLE. TRAVEL CONDITIONS WILL BE IMPACTED BY WEATHER DURING THIS TIME FRAME. THOSE PLANNING TO TRAVEL SHOULD STAY TUNED FOR THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-019-020-085-011445- WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 944 AM EST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD FRONT WILL CROSS WESTERN NEW YORK ON NEW YEARS DAY. THIS WILL BRING WINDY CONDITIONS SUNDAY AFTERNOON...WITH LAKE SNOWS LIKELY TO DEVELOP BY SUNDAY EVENING. WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE. THERE IS ALSO THE POTENTIAL FOR A HEAVY EFFECT SNOW BAND TO DEVELOP SUNDAY NIGHT AND MONDAY...WHICH COULD IMPACT ANYWHERES FROM THE WESTERN PORTIONS OF THE SOUTHERN TIER TO THE BUFFALO SOUTH TOWNS AND BOSTON HILLS. A SECONDARY FRONT WILL CROSS THE REGION LATE MONDAY. THIS WILL BRING EVEN COLDER TEMPERATURES...AND SHIFT WINDS TO THE NORTHWEST...WITH MORE WIDESPREAD BUT LESS FOCUSED LAKE SNOWS TO PERSIST MONDAY NIGHT AND TUESDAY. THE COMBINATION OF GUSTY WINDS AND LAKE SNOWS IS LIKELY TO HAVE A SIGNIFICANT IMPACT ON TRAVEL DURING THIS TIME. THOSE PLANNING TO TRAVEL SHOULD STAY TUNED FOR THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003>006-011445- MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO- 944 AM EST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD FRONT WILL CROSS WESTERN NEW YORK ON NEW YEARS DAY. THIS WILL BRING WINDY CONDITIONS SUNDAY EVENING...WITH LAKE SNOWS LIKELY TO DEVELOP BY SUNDAY NIGHT. WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE. THERE IS ALSO THE POTENTIAL FOR A HEAVY EFFECT SNOW BAND TO DEVELOP SUNDAY NIGHT AND MONDAY...WHICH COULD IMPACT THE TUG HILL...AS WELL AS MUCH OF LEWIS AND JEFFERSON COUNTIES. A SECONDARY FRONT WILL CROSS THE REGION LATE MONDAY. THIS WILL PUSH LAKE EFFECT BANDS SOUTHWARD...AND USHER IN EVEN COLDER TEMPERATURES. FOR MONDAY NIGHT AND TUESDAY...MOST PERSISTENT LAKE SNOWS WILL LIKELY BE ACROSS MONROE...WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES DURING THIS TIME PERIOD. THE COMBINATION OF GUSTY WINDS AND LAKE SNOWS IS LIKELY TO HAVE A SIGNIFICANT IMPACT ON TRAVEL DURING THIS TIME. THOSE PLANNING TO TRAVEL SHOULD STAY TUNED FOR THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ013-014-021-011445- LIVINGSTON-ONTARIO-ALLEGANY- 944 AM EST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD FRONT WILL CROSS WESTERN NEW YORK ON NEW YEARS DAY. THIS WILL BRING GUSTY WINDS SUNDAY NIGHT AND MONDAY...WITH GUSTS IN EXCESS OF 40 MPH...ESPECIALLY ACROSS HIGHER TERRAIN. LAKE EFFECT SNOW SHOWERS WILL DEVELOP SUNDAY NIGHT...IMPACTING THE REGION AT TIMES THROUGH TUESDAY. THE COMBINATION OF GUSTY WINDS AND PERIODS OF LAKE SNOWS WILL IMPACT TRAVEL AT TIMES ACROSS CENTRAL PORTIONS OF THE SOUTHERN TIER...AND WESTERN PORTIONS OF THE FINGER LAKES REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-LOZ030-SLZ022-024-011445- UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 944 AM EST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-LOZ042>045-062>065-011445- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 944 AM EST SAT DEC 31 2011 ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. GALE FORCE WINDS ARE LIKELY SUNDAY AND MONDAY. PORTIONS OF THE LAKES MAY EVEN EXPERIENCE GUSTS BRIEFLY REACHING STORM FORCE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ007-011445- JEFFERSON- 944 AM EST SAT DEC 31 2011 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. FREEZING RAIN ADVISORY REMAINS IN EFFECT THROUGH 10 AM SATURDAY. A COLD FRONT WILL CROSS WESTERN NEW YORK ON NEW YEARS DAY. THIS WILL BRING WINDY CONDITIONS SUNDAY EVENING...WITH LAKE SNOWS LIKELY TO DEVELOP BY SUNDAY NIGHT. WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE. THERE IS ALSO THE POTENTIAL FOR A HEAVY EFFECT SNOW BAND TO DEVELOP SUNDAY NIGHT AND MONDAY...WHICH COULD IMPACT THE TUG HILL...AS WELL AS MUCH OF LEWIS AND JEFFERSON COUNTIES. A SECONDARY FRONT WILL CROSS THE REGION LATE MONDAY. THIS WILL PUSH LAKE EFFECT BANDS SOUTHWARD...AND USHER IN EVEN COLDER TEMPERATURES. FOR MONDAY NIGHT AND TUESDAY...MOST PERSISTENT LAKE SNOWS WILL LIKELY BE ACROSS MONROE...WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES DURING THIS TIME PERIOD. THE COMBINATION OF GUSTY WINDS AND LAKE SNOWS IS LIKELY TO HAVE A SIGNIFICANT IMPACT ON TRAVEL DURING THIS TIME. THOSE PLANNING TO TRAVEL SHOULD STAY TUNED FOR THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ008-011445- LEWIS- 944 AM EST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. FREEZING RAIN ADVISORY REMAINS IN EFFECT THROUGH 10 AM SATURDAY. A COLD FRONT WILL CROSS WESTERN NEW YORK ON NEW YEARS DAY. THIS WILL BRING WINDY CONDITIONS SUNDAY EVENING...WITH LAKE SNOWS LIKELY TO DEVELOP BY SUNDAY NIGHT. WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE. THERE IS ALSO THE POTENTIAL FOR A HEAVY EFFECT SNOW BAND TO DEVELOP SUNDAY NIGHT AND MONDAY...WHICH COULD IMPACT THE TUG HILL...AS WELL AS MUCH OF LEWIS AND JEFFERSON COUNTIES. A SECONDARY FRONT WILL CROSS THE REGION LATE MONDAY. THIS WILL PUSH LAKE EFFECT BANDS SOUTHWARD...AND USHER IN EVEN COLDER TEMPERATURES. FOR MONDAY NIGHT AND TUESDAY...MOST PERSISTENT LAKE SNOWS WILL LIKELY BE ACROSS MONROE...WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES DURING THIS TIME PERIOD. THE COMBINATION OF GUSTY WINDS AND LAKE SNOWS IS LIKELY TO HAVE A SIGNIFICANT IMPACT ON TRAVEL DURING THIS TIME. THOSE PLANNING TO TRAVEL SHOULD STAY TUNED FOR THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
Nearby
Small Craft Advisories in New York, 2011Every small craft advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.